Session Type: ACR Concurrent Abstract Session
Session Time: 11:00AM-12:30PM
Immune checkpoint inhibitors (ICI) are a major breakthrough in cancer treatment providing frequent durable responses and improving overall survival. Blocking immune checkpoints (Programmed cell Death 1 (PD-1)/PD-ligand 1 or Cytotoxic T Lymphocyte-Associated Protein 4 (CTLA-4)) to restore antitumor immune response may also induce immune-related adverse events (irAEs) targeting a large spectrum of organs including cardiac and skeletal muscle tissue. The overall mortality related to irAE is less than 2% with myocarditis being fatal in ~40-50% of cases. Myocarditis is associated with myositis in at least 25% of cases.
To date, only few cases of myositis have been reported. With the increased rate of ICI use, improvement in recognition, description, and management of muscular irAEs are required.
Methods: Data were collected from the VigiBase (http://www.vigiaccess.org/), the World Health Organization database of individual safety case reports (Uppsala, Sweden). Cases were identified using the High Level Term “Muscle infections and inflammations” of the Medical Dictionary for Regulatory Activities terms and at least one of seven following ICIs (Nivolumab, Pembrolizumab, Ipilimumab, Tremelimumab, Avelumab, Durvalumab, and Atezolizumab).
Results: Through March 2018, 180 myositis patients were identified (71 years [29-90]). They had most often been treated for melanoma (31.1%) or pulmonary cancer (30.6%) and 85% had received monotherapy, usually anti-PD1. The median time of myositis onset was 26 days [18-39] after the initial exposure to ICIs (data available in 61 patients). Amongst all myositis patients, 16.1% (n=29) also presented with myocarditis, 15.6% (n=28) with myasthenia gravis-like symptoms (oculomotor disorders and/or ptosis), 3.3% (n=6) with both and 13.9% with other concurrent irAEs including hepatitis (n=14), colitis (n=3), thyroiditis (n=3), nephritis (n=3), and hypophysitis (n=2). ICI-associated myositis caused significant morbidity and mortality, with fatalities occurring in 21.2% of patients. Moreover, 49.4% of patients with myositis had severe complications such as prolonged hospitalization, a life-threatening event, or a disabling effect. The mortality rate was significantly associated with combination therapy compared to monotherapy (38.5% vs. 18.1% p=0.02) and was higher in patients with concomitant myocarditis (51.7%) compared to those without myocarditis (14.9%, p<0.0001).
ICI-associated myositis occurs early during therapy and is most often reported with combination regimens. ICI-associated myositis has a unique clinical presentation including ocular signs and concomitant myocarditis. Systematic screening for myocarditis might be crucial in patients with ICI-associated myositis, due to the frequent overlap between these conditions and the high mortality of ICI-myocarditis.
To cite this abstract in AMA style:Anquetil C, Salem JE, Lebrun-Vignes B, Johnson DB, Mammen A, Stenzel W, Leonard-louis S, Benveniste O, Moslehi JJ, Allenbach Y. Immune Checkpoint Inhibitor-Associated Myositis: A Characteristic Phenotype with a Poor Outcome Related to Concomitant Myocarditis [abstract]. Arthritis Rheumatol. 2018; 70 (suppl 10). https://acrabstracts.org/abstract/immune-checkpoint-inhibitor-associated-myositis-a-characteristic-phenotype-with-a-poor-outcome-related-to-concomitant-myocarditis/. Accessed November 17, 2019.
« Back to 2018 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/immune-checkpoint-inhibitor-associated-myositis-a-characteristic-phenotype-with-a-poor-outcome-related-to-concomitant-myocarditis/